Protective effect of transparent film dressing on proton therapy induced skin reactions
Department of Radiation Oncology, Hospital of the University of Pennsylvania, Perelman Center for Advanced Medicine, TRC 2 West 3400 Civic Center Boulevard, Philadelphia, PA 19104, USA
Radiation Oncology 2013, 8:19 doi:10.1186/1748-717X-8-19Published: 24 January 2013
Proton therapy can result in clinically significant radiation dermatitis. In some clinical scenarios, such as lung or breast cancer, the risk of severe radiation dermatitis may limit beam arrangement and prescription doses. Patients undergoing proton therapy for prostate cancer commonly develop mild radiation dermatitis. Herein, we report the outcomes of two prostate cancer patients whose radiation dermatitis appears to have been substantially diminished by transparent film dressings (Beekley stickers).
This is a descriptive report of the skin toxicity observed in two patients undergoing proton therapy for prostate cancer at a single institution in 2011. A phantom dosimetric study was performed to evaluate the impact of a transparent film dressing on a beam’s spread out Bragg peak (SOBP).
Two patients with low risk prostate cancer were treated with proton therapy to a total dose of 79.2Gy (RBE) in 1.8 Gy (RBE) fractions using two opposed lateral beams daily. Both patients had small circular (2.5 cm diameter) transparent adhesive markers placed on their skin to assist with daily alignment. Patient 1 had markers in place bilaterally for the entirety of treatment. Patient 2 had a marker in place for three weeks on one side and six weeks on the other. Over the course of therapy, both men developed typical Grade 1 radiation dermatitis (asymptomatic erythema) on their hips; however, in both patients, the erythema was substantially decreased beneath the markers. Patient 2 demonstrated less attenuation and thus greater erythema in the skin covered for three weeks compared to the skin covered for six weeks. The difference in skin changes between the covered and uncovered skin persisted for at least 1 month. A phantom study of double scattered beam SOBP with and without the marker in the beam path showed no gross dosimetric effect.
Transparent adhesive markers appear to have attenuated radiation dermatitis in these two patients without affecting the SOBP. One patient may have exhibited a dose–response effect. The reproducibility and underlying mechanisms are unclear. However, the potential to leverage this effect to improve proton-related radiation dermatitis in other clinical scenarios is intriguing. Exploratory animal studies are underway.